Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 21, 2014, 8:45 AM EST for Rockingham County, Stokes County, North Carolina; Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2014, 8:45 AM EST (13:45 UTC)
- Expired
- Feb 21, 2014, 9:45 AM EST
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 8:50 AM EST | TSTM WND DMG | Collinsville, VA | SCATTERED TREES/WIRES DOWN ACROSS HENRY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333
WUUS51 KRNK 211345
SVRRNK
NCC157-169-VAC089-143-690-211445-
/O.NEW.KRNK.SV.W.0003.140221T1345Z-140221T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 945 AM EST
* AT 845 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED OVER AYERSVILLE...AND WAS MOVING TO THE
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
WENTWORTH...
AND MAYODAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. A
TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3626 8020 3647 8017 3654 8011 3654 8005
3661 8005 3680 7989 3680 7984 3679 7980
3680 7979 3679 7976 3681 7974 3682 7966
3624 7954
TIME...MOT...LOC 1345Z 240DEG 53KT 3646 8006
$$
RS2 follow-up statements
550
WWUS51 KRNK 211414
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EST FRI FEB 21 2014
NCC169-211422-
/O.CAN.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
STOKES NC-
914 AM EST FRI FEB 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN STOKES COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
3680 7984 3679 7980 3680 7979 3679 7976
3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1412Z 243DEG 38KT 3678 7967 3626 8001
$$
NCC157-VAC089-143-690-211445-
/O.CON.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
914 AM EST FRI FEB 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EST
FOR
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY COUNTIES AND
THE CITY OF MARTINSVILLE...
AT 912 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUNTAIN
VALLEY TO NEAR BELEWS LAKE...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
WENTWORTH...
AND MAYODAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS LINE OF
STORMS. A TORNADO MAY DEVELOP. ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
3680 7984 3679 7980 3680 7979 3679 7976
3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1412Z 243DEG 38KT 3678 7967 3626 8001
$$
PW266
WWUS51 KRNK 211438
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EST FRI FEB 21 2014
NCC157-VAC089-143-690-211447-
/O.EXP.KRNK.SV.W.0003.000000T0000Z-140221T1445Z/
ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
938 AM EST FRI FEB 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND EASTERN HENRY COUNTIES AND
THE CITY OF MARTINSVILLE WILL EXPIRE AT 945 AM EST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS UP TO 30 MPH ARE STILL POSSIBLE BEHIND THESE STORMS AS THE
COLD FRONT ARRIVES IN THE NEXT HOUR.
LAT...LON 3624 7980 3625 7980 3626 8003 3638 8003
3680 7984 3679 7980 3680 7979 3679 7976
3681 7974 3682 7966 3624 7954
TIME...MOT...LOC 1433Z 240DEG 53KT 3678 7967 3626 8001
$$
PWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 7:34 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 21, 7:34 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 734 AM EST FRI FEB 21 2014 .SYNOPSIS... A STRONG COLD FRONT WAS MOVING INTO EXTREME SOUTHWEST VIRGINIA THIS MORNING...WILL MOVE RAPIDLY TOWARD THE COAST BY EVENING ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS. HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION FROM THE NORTHWEST FOR THE WEEKEND WITH SEASONABLY COOL TEMPERATURES AND MOSTLY SUNNY SKIES. A CANADIAN FRONT WILL SINK SOUTHWARD TOWARD THE REGION BY SUNDAY AND MONDAY...FOLLOWED BY A RETURN TO MUCH COLDER TEMPERATURES NEXT WEEK...ALONG WITH AN INCREASING THREAT FOR UPSLOPE SNOW SHOWERS IN THE MOUNTAINS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 345 AM EST FRIDAY... STRONG COLD FRONT ENTERING FAR WESTERN VA EARLY THIS MORNING WITH AS EXPECTED A NARROW LINE OF STRONGER CONVECTION. MEANWHILE...COOLER/STABLE AIR MASS HOLDS ACROSS THE EASTERN AREAS...BUT HAS SHOWN SOME SIGNIFICANT EROSION INTO THE NEW RIVER VALLEY AND POINTS WESTWARD OVER THE LAST FEW HOURS. TEMPERATURE AT BCB ROSE FROM THE MID 30S AROUND MIDNIGHT TO ALMOST 60 DEGREES AT 4 AM...WITH FAR SW VA IN THE MID TO UPPER 60S. THIS WILL CREATE AN INCREASINGLY FAVORABLE ENVIRONMENT FOR A BOWING LINE SEGMENT...CURRENTLY MOVING INTO WESTERN RUSSELL AND WASHINGTON COUNTIES TO SURVIVE AT LEAST TOWARD THE I-77 CORRIDOR. SPC MONITORING CONVECTIVE TRENDS OF LINE OF -SHRA FAR SW VA FOR A POSSIBLE SVR WW INTO WESTERN VA...BUT GIVEN DIMINISHING TRENDS AS OF NOW...THIS DOES NOT APPEAR LIKELY. A SECONDARY LINE APPROACHING EASTERN WV HAS ALL BUT COMPLETELY DISSIPATED AS IT HIT THE MOUNTAINS...SO NO CONCERNS THERE. BEHIND THESE CONVECTIVE LINES...A LARGER AREA OF WIDESPREAD LIGHT TO MODERATE RAIN WAS NOTED ACROSS EASTERN KY/EASTERN TN. LITTLE TO NO LIGHTNING OBSERVED IN THE ACTIVITY NORTH OF THE KY/TN BORDER. OVERALL...ACTIVITY APPEARS TO BE CONFORMING TO MODEL FORECASTS...MEANING THAT IT WILL REACH OUR WESTERN BORDER IN THE NEXT 1-2 HOURS...MOVE INTO THE GREENBRIER/NEW RIVER VALLEY AREA IN THE 11Z-12Z TIME FRAME...THEN TOWARD THE PIEDMONT AROUND 14Z-15Z. BIG QUESTION AT THAT POINT WILL BE DEGREE OF INTENSIFICATION OF ACTIVITY WHERE SPC HAS AREA OUTLOOKED FOR SLIGHT RISK. IT WILL CLEARLY BE A RACE OF TIME BETWEEN THE FRONT AND HEATING...A NARROW WINDOW OF 2-4 HOURS AT BEST...ENDING BY 18Z IN THE FAR EASTERN AREAS. THREAT FOR SEVERE CONTINUES TO APPEAR VERY LIMITED AT THIS POINT. WITH RESPECT TO QPF...DISCUSSION IS IN HYDRO SECTION BELOW. TEMPERATURES TODAY WILL BE QUITE TRICKY. MODELS INDICATE A NON- DIURNAL TREND...BUT DOWNSLOPE WEST WINDS AND NEAR FULL INSOLATION BY AFTERNOON SHOULD COUNTER MID/LOW-LEVEL CAA. UPSLOPE CLOUDS SHOULD BE LIMITED IN THE MOUNTAINS AND THE AIR MASS BEHIND THE COLD FRONT IS LARGELY OF PACIFIC ORIGIN. EXPECT TEMPERATURES TO TREND DOWNWARD DURING THE DAY...BUT NOT SHARPLY AND PIEDMONT AREAS WILL LIKELY END UP BEING WARMER THAN THU WHEN IN A WEDGE. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 330 AM EST FRIDAY... THE UPPER LEVEL PATTERN WILL GRADUALLY TRANSITION FROM GENERAL SOUTHWESTERLY FLOW ON SATURDAY...TO MORE OF A WEST TO EAST FLOW BY MONDAY NIGHT. IN A NUTSHELL...THIS PATTERN WILL KEEP THE COLDER AIR WELL NORTH OF OUR AREA. HIGH PRESSURE WILL PASS ACROSS THE SOUTHERN HALF OF THE REGION ON SATURDAY...RESULTING IN LIGHT SOUTHWESTERLY WINDS FOR OUR AREA AS THE HIGH SHIFTS TOWARD THE COAST. ABUNDANT SUNSHINE WILL HELP MAKE FOR ANOTHER MILD DAY TO MELT RESIDUAL SNOW COVER...WITH HIGHS RANGING FROM THE MID 50S ACROSS THE MOUNTAINS...TO THE LOW/MID 60S EAST OF THE BLUE RIDGE. INCREASING CLOUD COVER LATE IN THE EVENING WILL HELP LIMIT OVERNIGHT COOLING...WITH THE SOUTHWESTERLY WINDS HELPING TO KEEP THE RIDGE TOPS WARMER THAN THE MOUNTAIN VALLEYS AND THE PIEDMONT. SUNDAY WILL BE A NEAR REPEAT OF SATURDAY...BUT WITH MORE CLOUD COVER...AS WARMER AIR POOLS AHEAD OF OUR NEXT COLD FRONT. EXPECT UPPER 50S WEST TO THE UPPER 60S EAST FOR HIGHS. THE COLD FRONT...A CLIPPER APPROACHING FROM THE NORTHWEST...WILL ENTER OUR AREA AROUND SUNSET...AND EXIT TO THE EAST AFTER MIDNIGHT MONDAY MORNING. GUSTY NORTHWEST WINDS BEHIND THE FRONT WILL SUPPORT UPSLOPE SNOW SHOWERS THROUGH THE NIGHT...MAINLY AFFECTING OUR WEST FACING RIDGES...TO THE GREATEST EXTENT IN SOUTHEAST WEST VIRGINIA WHERE AN INCH OR TWO OF SNOW IS EXPECTED. SLOPES ACROSS THE MOUNTAIN EMPIRE INTO NORTHERN NORTH CAROLINA CAN EXPECT LESS THAN AN INCH. SNOW SHOWERS WILL TAPER OFF AND WIND SPEEDS WILL DIMINISH LATE MONDAY MORNING AS CANADIAN HIGH PRESSURE BEGINS TO SETTLE ACROSS THE AREA. DESPITE THE DECREASING CLOUD COVER...THE COOLER AIRMASS WILL LIMIT AFTERNOON HIGHS MAINLY TO THE 40S WEST...AND THE LOW/MID 50S EAST. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 230 PM EST THURSDAY... DURING THIS PORTION OF THE FORECAST...THE OVERALL SYNOPTIC PATTERN ACROSS THE U.S. WILL REFLECT STRONG RIDGING ALONG AND JUST OFF THE COAST OF CALIFORNIA...AND AN AMPLIFYING TROUGH OVER MOST OF THE CENTRAL AND EASTERN PART OF THE COUNTRY. THIS ORIENTATION WILL PLACE OUR PART OF THE COUNTRY IN A PROLONGED NORTHWEST FLOW PATTERN WITH SHORTWAVE RIPPLES WITHIN THE GREATER TROUGH PATTERN MOVING NEAR OR OVER THE REGION. EACH OF THESE RIPPLES WILL HAVE THE POTENTIAL FOR BRINGING SOME LIGHT PRECIPITATION TO MAINLY WESTERN AND NORTHERN PARTS OF THE AREA. WITH THE GULF OF MEXICO CUT OFF FROM MOISTURE FLOW...EACH SHORTWAVE TROUGH WILL HAVE TO BRING ITS OWN MOISTURE WITH IT TO GENERATE ANY PRECIPITATION. ANY MOISTURE ADVECTED EAST OF THE CREST OF THE BLUE RIDGE WILL MOSTLY BE SUPPRESSED BY SUBSIDENCE WITH IN THE NORTHWEST DOWNSLOPE FLOW. ONE OF THESE SHORTWAVES IS PROGGED TO PROGRESS NEAR THE AREA MONDAY NIGHT INTO TUESDAY MORNING. A SECOND IS EXPECTED TUESDAY NIGHT. WHILE WE EXPECT A GENERAL TREND TOWARD COLDER TEMPERATURES DURING THIS TIME PERIOD...GUIDANCE IS NOT AS AGGRESSIVE WITH THE PUSH SOUTH OF THE VERY COLD AIR AS COMPARED TO GUIDANCE FROM THIS TIME YESTERDAY. THE EXTENT OF THE COOL DOWN THROUGH FRIDAY WILL BE LESSENED COMPARED TO THE PRIOR FORECAST. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... AS OF 730 AM EST FRIDAY... LINE OF CONVECTION MOVING THROUGH THE CWA AS ADVERTISED...AND AT 12Z ROUGHLY EXTENDS FROM LWB...TO PSK...TO TNB. NORTHERN END DIMINISHED OVERNIGHT...SOUTHERN END GROWING IN AERIAL COVERAGE AND BECOMING LESS OF A LINE/QLCS FEATURE AND HAS ALSO BEEN GROWING IN INTENSITY. JUST NOTED SOME LIGHTNING FOR THE FIRST TIME IN SEVERAL HOURS ACROSS OUR NW NC COUNTIES. MAIN CONCERN CONTINUES TO BE STRONG WIND GUSTS ALONG THE LEADING EDGE OF THIS CONVECTIVE ACTIVITY...WITH MOST STATIONS SEEING 20-30KT GUSTS ALONG THE LEADING EDGE. TIMING SHOULD PUT THIS LINE EAST OF BCB/ROA BY 16Z...AND EAST OF DAN/LYH BY 18Z. DURING AND FOR A COUPLE OF HOURS AFTER PASSAGE OF LINE...EXPECT MOSTLY MVFR CIGS/VSBYS AND WINDS AVERAGING 27015G25KTS. HAVE NOT INCLUDED TSRA AT ANY OF THE TAF SITES...BUT DAN WILL NEED TO BE MONITORED FOR POSSIBLE CONVECTION APPROACHING FROM THE SW TOWARD MID-LATE MORNING. SKIES WILL CLEAR QUICKLY WITHIN A FEW HOURS OF THE LINE PASSAGE AND ALL SITES SHOULD BE VFR BY 20Z. A FEW CLOUDS MAY LINGER LWB- BLF...BUT UPSLOPE IS NOT VERY IMPRESSIVE BEHIND THIS SYSTEM WITH WSW-SW SFC WINDS. THE REMAINDER OF THE TAF VALID PERIOD SHOULD JUST SEE GUSTY WEST WINDS THROUGH 00Z...IN SOME CASES DURING THE AFTERNOON GUSTING TO 30KTS...THEN DIMINISHING AFTER 00Z...WITH VFR CIGS/VSBYS. MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH 18Z...THEN HIGH CONFIDENCE IN VFR CIGS/VSBYS. HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD. EXTENDED AVIATION DISCUSSION... MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE WEEKEND. THERE IS A SLIGHT CHANCE FOR -SHRA/-SNSH SUNDAY NIGHT INTO MONDAY MORNING...MAINLY IN TYPICAL UPSLOPE AREAS OF EASTERN WV...AND AGAIN TOWARD MID-WEEK. GENERALLY THE PERIOD SHOULD SEE MOSTLY VFR...WITH MVFR AT WORST IN UPSLOPE AREAS...BUT INCREASINGLY COLDER INTO NEXT WEEK. THERE IS DEFINITELY SOME THREAT FOR WINTER PCPN AREA WIDE TOWARD THE LATER HALF OF NEXT WEEK...BUT MANY UNCERTAINTIES REMAIN REGARDING THIS POTENTIAL. && .HYDROLOGY... AS OF 415 AM EST FRIDAY... QPF STILL EXPECTED TO BE MOSTLY LESS THAN 1/2 INCH...WITH THE GREATEST AMOUNTS IN THE WESTERN AREAS. THIS IS OF COURSE WHERE THE MOST SNOW COVER REMAINS AS WELL. BUT GIVEN THAT OVERALL SNOW COVER IS PRETTY MUCH DOWN TO 4-5 INCHES OR LESS IN OUR WESTERN COUNTIES AND THE MAJORITY HAS ALREADY MELTED AND RUNOFF INTO AREA CREEKS AND STREAMS...UNLESS QPF EXCEEDS 1/2 INCH...WE SHOULD BE OK WITHOUT AN FFA...BUT LOCALIZED FLWS FOR SMALL STREAM/CREEK FLOODING CANNOT BE RULED OUT...ESPECIALLY IN OUR SE WV COUNTIES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...RAB SHORT TERM...NF LONG TERM...DS AVIATION...NF/RAB HYDROLOGY...RAB
Hazardous weather outlook, Feb 21, 4:53 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EST FRI FEB 21 2014 NCZ006-VAZ044-058-059-221000- CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 453 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SMALL THREAT FOR THUNDERSTORMS WITH STRONG WIND GUSTS FROM MID-MORNING THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RECENT SNOW MELT COMBINED WITH RAINFALL OF 1/4 TO 1/2 INCH TODAY WILL CONTINUE TO RESULT IN NEAR BANKFUL STAGES ON SMALL CREEKS AND STREAMS...ESPECIALLY ALONG THE LOWER END OF THE DAN AND ROANOKE RIVER BASINS THROUGH THE WEEKEND. SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002>005-019-020-VAZ011>014-016>018-022>024-032>035-043-045>047- 221000- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-GILES-WYTHE- PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX- BUCKINGHAM- 453 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH GUSTY WINDS WILL BE POSSIBLE FROM WEST TO EAST THROUGH MID-MORNING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE PERIOD AT THIS TIME. RECENT SNOW MELT COMBINED WITH RAINFALL OF 1/4 TO 1/2 INCH TODAY WILL CONTINUE TO RESULT IN NEAR BANKFUL STAGES ON MANY CREEKS AND STREAMS THROUGH THE REGION. SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ007-009-010-015-019-020-WVZ042>045-221000- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 453 AM EST FRI FEB 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH STRONG GUSTY WINDS ARE EXPECTED TO MOVE THROUGH THE REGION FROM WEST TO EAST THROUGH MID-MORNING. IN ADDITION...BRIEF HEAVY RAINFALL COMBINED WITH RESIDUAL MELTING SNOW COVER ACROSS THE ALLEGHANYS ESPECIALLY MAY RESULT IN RISES ON AREA CREEKS AND STREAMS THROUGH THE DAY. A FEW LOCATIONS COULD REACH BANKFUL OR EVEN MINOR FLOOD IN AREAS OF HEAVIER RAINFALL. HOWEVER...SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AREA CREEKS...STREAMS...AND RIVERS WILL LIKELY REMAIN AT ABOVE NORMAL LEVELS THROUGH THE WEEKEND. AS A RESULT OF RECENT SNOW MELT AND RAINFALL UP TO 1/2 INCH FRIDAY. COLDER AIR WILL RETURN TO THE REGION LATE IN THE WEEKEND...WITH PROGRESSIVELY COLDER TEMPERATURES NEXT WEEK. UPSLOPE SNOW SHOWERS WILL RETURN ONCE AGAIN SUNDAY INTO MONDAY...AND PERHAPS AGAIN WEDNESDAY. MINOR ACCUMULATIONS OF SNOW ALONG WEST FACING SLOPES OF THE ALLEGHANYS AND BLUE RIDGE CAN BE EXPECTED WITHIN THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Feb 21, 4:06 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EST FRI FEB 21 2014
VAZ007-009-211000-
SMYTH VA-TAZEWELL VA-
406 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 500 AM EST
* AT 405 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS EXTENDING ALONG A LINE FROM NEAR LEBANON TO NEAR
ABINGDON...MOVING TO THE NORTHEAST AT 45 MPH.
* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. BRIEF
HEAVY RAIN CAN ALSO BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
* LOCATIONS IMPACTED INCLUDE...
MARION...
BLUEFIELD...
BURKES GARDEN...
TAZEWELL...
AND RICHLANDS.
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
3726 8150 3727 8142 3734 8136 3724 8123
3721 8129 3717 8127 3715 8133 3710 8127
3703 8146 3688 8132 3675 8142 3666 8163
3680 8170 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 0900Z 241DEG 38KT 3695 8202 3673 8205 3671 8207 3647
8220
RABSpecial weather statement, Feb 21, 6:17 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST FRI FEB 21 2014
VAZ019-020-WVZ044-045-211215-
BATH VA-ALLEGHANY VA-GREENBRIER WV-MONROE WV-
617 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
CENTRAL MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 715 AM EST
* AT 617 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR DUO TO NEAR
PICKAWAY TO NEAR PETERSTOWN...MOVING TO THE NORTHEAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
JORDAN MINES...
COVINGTON CITY...
WARM SPRINGS...
HOT SPRINGS...
AND LEWISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3822 7966 3810 7966 3767 8001 3761 8016
3762 8022 3755 8033 3741 8072 3741 8073
3765 8057 3815 8060 3818 8057 3827 8044
3823 8036 3811 8036 3805 8027 3804 8016
3806 7997 3811 7993 3818 7992 3827 7980
TIME...MOT...LOC 1112Z 238DEG 39KT 3813 8058 3767 8056 3737 8075
RSSpecial weather statement, Feb 21, 6:42 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 642 AM EST FRI FEB 21 2014 NCZ001-002-018-VAZ007-009>018-022-023-033-WVZ042-211400- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT- FRANKLIN-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM... FINCASTLE...ROCKY MOUNT...BLUEFIELD...FLAT TOP 642 AM EST FRI FEB 21 2014 ...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE... AN AREA ON MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA HIGHLANDS AND MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA...WILL MOVE TO THE NORTHEAST AND OVER THE NEW RIVER AND ROANOKE VALLEYS THIS MORNING. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED DURING THIS MORNINGS COMMUTE WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS. ALSO IN THESE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP TO 40 MPH. RCS
Special weather statement, Feb 21, 7:13 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 713 AM EST FRI FEB 21 2014 NCZ003-004-019-020-VAZ032-043-211430- SURRY-STOKES-WILKES-YADKIN-PATRICK-HENRY- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...STUART...MARTINSVILLE 713 AM EST FRI FEB 21 2014 ...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE... AN AREA OF MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA HIGHLANDS...WILL MOVE TO THE NORTHEAST AND OVER THE FOOTHILLS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS MORNING. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS. ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP TO 40 MPH. RCS
Special weather statement, Feb 21, 7:24 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 724 AM EST FRI FEB 21 2014 VAZ019-020-024-WVZ043>045-211500- ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 724 AM EST FRI FEB 21 2014 ...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE... AN AREA OF MODERATE TO HEAVY SHOWERS OVER BLUEFIELD AND NEW RIVER VALLEY OF SOUTHWEST VIRGINIA...WILL MOVE TO THE NORTHEAST AND OVER THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS THIS MORNING. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS. ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP TO 40 MPH. RCS
Special weather statement, Feb 21, 8:43 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 843 AM EST FRI FEB 21 2014 NCZ005-006-VAZ034-035-044>047-058-059-211545- ROCKINGHAM-CASWELL-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...BEDFORD... AMHERST...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 843 AM EST FRI FEB 21 2014 ...MODERATE TO HEAVY RAIN WITH GUSTY WINDS... A LINE OF MODERATE TO HEAVY SHOWERS STRETCHING FROM LEXINGTON VIRGINIA...TOWARD ROANOKE VIRGINIA...AND TO YADKINVILLE NORTH CAROLINA...WILL RACE TO THE NORTHEAST OVER THE NORTH CAROLINA AND VIRGINIA PIEDMONT DURING THE NEXT COUPLE HOURS. BRIEF DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND DROP VISIBILITIES TO A QUARTER OF A MILE. WINDS COULD ALSO GUST UP TO 40 MPH. PW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:33 AM EST | Special Weather Statement | RNK | Caswell | 57 min |
| Feb 21, 10:58 AM EST | Wind Advisory | RNK | Alleghany, Ashe, Watauga | 6 hr |
| Feb 21, 4:06 AM EST | Special Weather Statement | RNK | Smyth, Tazewell | 54 min |
| Feb 21, 4:22 AM EST | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 38 min |
| Feb 21, 6:17 AM EST | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 58 min |
| Feb 21, 8:31 AM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 74 min |
| Feb 21, 8:55 AM EST | Areal Flood Advisory | RNK | Amherst, Bath, Bedford, Botetourt, Floyd, Franklin and 7 more | 3 hr |
| Feb 21, 9:08 AM EST | Special Weather Statement | RNK | Pittsylvania | 37 min |
| Feb 21, 9:23 AM EST | Special Weather Statement | RNK | Amherst, City of Lynchburg | 37 min |
| Feb 21, 9:53 AM EST | Special Weather Statement | RNK | Appomattox, Buckingham | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.